1,700 women to be sent information on risk of epilepsy drug during pregnancy

Campaigners  said they were concerned the communication by the HSE about Valproate could cause distress unless supports such as a helpline and counselling were put in place.  Photograph: PA Wire

Some 1,700 women of childbearing age who have been prescribed a drug that can harm an unborn baby when taken during pregnancy are to be sent information by the HSE in the coming weeks about the risks of taking the medication.

The communication by the HSE comes seven months after it was warned by one of its clinical advisers that the executive must consider its duty of care to the women by writing to them directly about the potential risks posed by the valproate drug.

Campaigners who have raised concerns over valproate in recent years said they were concerned the communication by the HSE could cause distress unless supports such as a helpline and counselling were put in place.

The State’s medicines regulator, the Health Products Regulatory Authority (HPRA), say patients on the drug should never stop taking valproate unless told to do so by a doctor.

The HSE said on Monday it would be sending updated information on the drug to GPs and clinicians before contacting patients

Joan O’Donnell, chairwoman of the FACS (foetal anti-convulsant syndrome) Forum Ireland, an umbrella of patient and disability groups, said it had been engaged with the HSE in recent weeks to “ensure appropriate supports are put in place before any communication is made with parents”.

Distress

“We were very concerned that letters would go out and land on people’s doorsteps and cause an extraordinary amount of distress and we were keen to work with the HSE to ensure appropriate supports are in place including a dedicated helpline and access to counselling before any communications are made,” said Ms O’Donnell. “This needs to happen as urgently as possible, the women of Ireland have waited long enough.”

The HSE said on Monday it would be sending updated information on the drug to GPs and clinicians before contacting patients. This was to ensure medical professionals have the time to review the updated advice from the HPRA on the drug.

Valproate (also known as Epilim) is used to treat epilepsy and bipolar disease. It can cause birth defects and problems with the development and learning of the child if the mother takes the medicine during pregnancy.

The Medical Independent reported that HSE national clinical adviser Dr David Hanlon had contacted Dr Áine Carroll, HSE national director for clinical strategy and programmes and her colleagues in October 2017 underlining that the HSE already knew the names and address of the 1,700 affected women and that it was its “duty of care” to contact the women directly.

Risks to baby

The HSE’s decision to contact patients follows the recommendation by the European Medicines Regulator (EMA) earlier this year that women on the medication be made fully aware of the risks to their baby.

Women  using the drug who think they might be pregnant must schedule an ‘urgent appointment’ with their doctor

The HSE initially contacted prescribers and pharmacists as “an interim response” to the EMA decision by distributing resources on the topic. It said on Monday that GPs and clinicians would be sent updated information on the drug from this week, followed by direct communication with the patients.

The HPRA released updated information on the drug on its website earlier this month where it noted that valproate can “seriously harm an unborn baby when taken during pregnancy”. Women who are using the drug and who think they might be pregnant must schedule an “urgent appointment” with their doctor, it advised. The HPRA also recommended that any woman who is on the drug but is thinking of having a baby should not stop using valproate or contraception before speaking to a doctor.

Harmful

A statement from the HSE said it had always been the executive’s plan to communicate directly with health professionals and women patients known to be taking Epilim “once the updated resources being developed by the regulator were complete”.

Its priority was that patients be reminded of the risks of taking the medication while pregnant, while at the same time being able to discuss a new programme with their doctor. “This is particularly important as a sudden decision to stop taking Epilim could be harmful to the woman concerned,” said the statement.

source:-.irishtimes